Assessment of adverse drug reactions in the home management of malaria cases of children under 5 years using artemisinin-based combination therapy in Mfou health district, Center region of Cameroon
Accepted: 6 July 2018
All claims expressed in this article are solely those of the authors and do not necessarily represent those of their affiliated organizations, or those of the publisher, the editors and the reviewers. Any product that may be evaluated in this article or claim that may be made by its manufacturer is not guaranteed or endorsed by the publisher.
health concerns in Cameroon. Its treatment is frequently initiated at home, most often with street drugs. The home management of malaria cases entails the prescription of Artemisinin-based combination (ACTs) as first-line therapy for treatment of uncomplicated malaria after having confirmed the malaria case using rapid diagnostic tests. But induced adverse reactions of this therapy are not well known in Cameroon. Thus, a prospective, observational, cohort study of adverse events associated with ACTs was conducted from January 2013 to November 2013 in the health district of Mfou. Children under 5 years receiving ACTs for malaria treatment at home were enrolled. Suspected ADRs and other clinical events were recorded. Data were managed and analysed using Epi Info version 3.5.3 and Statistical Package for Social Sciences, statistical software version 20. Of the 479 children investigated, 56.8% (n=272/479) were males, the age group 25-59 months (49.5%; n=237/479) was most represented, 27.1% (n=130/479) had experienced one form of ADRs, male children (56.2%; n=73/130) and the age group 25-59 months (50.8%; n=66/130) were most affected. No significant association was found between age, sex and incidence of adverse ACTs reactions. The main experienced ACTs reactions were tiredness (43.1%; n=56/130) followed by lack of appetite (24.6%; n=32/130). The incidence ACTs ARDs was found to be relatively low and tolerable. Home management of malaria cases using ACTs should be encouraged and community members should be trained to improve the recognizing and reporting of adverse effects.